Texas, 2023

Tornadoes and Hail in Texas, June 15, 2023

June 15, 2023 · NWS AMA · 7 events in 3 counties and zones

During the evening of the 15th a line of storms, of which contained supercells, formed over portions of southwest Kansas and extend south through Beaver County, OK into the northeastern portions of the Texas Panhandle. The supercell furthest south dropped a tornado on Perryton, TX killing three people and leaving a path of distruction over 6 miles.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
3
Injuries
100
Property damage
$1.1 million
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

During the evening of the 15th a line of storms, of which contained supercells, formed over portions of southwest Kansas and extend south through Beaver County, OK into the northeastern portions of the Texas Panhandle. The supercell furthest south dropped a tornado on Perryton, TX killing three people and leaving a path of distruction over 6 miles. Several other landspout tornadoes spun up further south of Perryton along the flanking line of the tornadic supercell. One of these landpouts took out some power poles, but remained mostly in grasslands. These tornadic supercells also produced large hail between 1 and 2.5 in diameter.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 15, 12:59 PM CST, 2 hours 49 minutes earlier.

Area forecast discussion, Jun 15, 12:59 PM CST, 2 hours 49 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
159 PM CDT Thu Jun 15 2023

...New LONG TERM...

.MESOSCALE UPDATE FOR LAGEE HAIL, DAMAGING WINDS, TORNADOES, AND
FLASH FLOODING

... Issued at 138 PM CDT Thu Jun 15 2023

* Synoptic Overview: Upper level short wave was nearing Texline
moving northeast. Surface trough extended from just southwest of
Springfield CO to SILVERTON TX.  Surface low was just west of
Springfield.

* Mesoscale: Mid 60's to lower 70's degree dew points continue to
  advect north northwestward ahead of the surface trough.
  Agitated cumulus has developed over the central and eastern
  Oklahoma Panhandle and the eastern Texas Panhandle where CAPE
  values are around 4000 j/kg. Effective bulk shear was 40 to 50
  kts in the northeast with 55 to 60 kts in the southeast Texas
  Panhandle. Low level directional shear is greatest in the
  northeast to the east of the approaching surface low and upper
  level short wave.

* Threats: Large hail in excess of 4" in diameter will be possible.
Damaging winds of 70 to 80 mph.  A tornado or two will also be
possible.

* Timing & Location: Thunderstorms have already started in southwest
Kansas.  More storms could develop southward along and ahead of the
surface from from Texas County southward to near Goodnight.

* Summary: Discrete thunderstorms are expected to develop over the
central or eastern Oklahoma Panhandle and northeast Texas Panhandle
by 3 pm.  These storms are expected to move east and more storms
could develop further to the south in the east-central Texas
Panhandle north of interstate 40.  The main threats initially are
expected to be large hail, damaging winds, and tornadoes.  The
storms are then expected to form more into a line as it approaches
the western Oklahoma state line.  Winds and large hail would be more
of a threat if they from into a line. Flash flooding will be a
threat with all of the storms as they will be efficient rain
producers.

&&

.SHORT TERM ...
(This evening through Friday night)
Issued at 138 PM CDT Thu Jun 15 2023

For more details on today's severe weather risk, refer to the
Mesoscale Discussion above.

Severe weather appears possible again tomorrow evening into the
overnight hours for the northern combined Panhandles as a
shortwave trough lifts into Kansas. Post frontal regime may
transition to return flow through the day with lee cyclogenesis
occurring in NE New Mexico. As the sfc low develops and moves to
the southeast, a cold front will push into the OK Panhandle late
Friday evening. Storms could develop after 00z in an environment
with favorable deep layer shear, moisture, and instability as lift
from the low arrives. This will present the opportunity for a
severe storm or two in the western OK Panhandle initially, with
the risk translating towards the eastern OK Panhandle through the
night. Damaging winds, large hail, and a brief tornado or two will
all be possible, especially with initial convection over the west
and central OK Panhandle. Deep moisture content will also be in
place with PWATs near or above 1.00", so flash flooding from
heavy downpours will also be a hazard to be aware of. The chance
for storms and severe weather will diminish by Saturday morning.
Daytime highs will be in the 80s to low 90s today through tomorrow
with overnight lows in the 50s and 60s.

Harrel

&&

.LONG TERM ...
(Saturday through next Wednesday)
Issued at 158 PM CDT Thu Jun 15 2023

Another day of active weather to follow Saturday with the short-
wave trough expected to eject off the Front Range and dig south
over the Panhandles. With the passage, another boundary looks to
form and bring chances of thunderstorms through the afternoon and
late evening. Most models are in agreement that initiation of
these storms will likely occur in the eastern portions of the
Panhandles with some storms carrying in from the northern states.
The only exception being the GFS that is still running the trough
a bit too fast out the region and have more storms starting in
East Oklahoma. However, last deterministic runs have seem to
caught on and slowed the system down more. Regardless, any storm
that develops over the area will produce a concern for severe
weather. Latest runs continue to show good instability with
dewpoints in the 50s and 60s across the eastern Panhandles.
Combining these factors with wind shear greater than 40 knots
aloft will see large hail once again become the primary threat.
However, tornadoes and damaging winds can not be fully ruled out
either.

Beyond Saturday, the ridge pattern looks to strength with the
closed high over Mexico shifting further north into southern
Texas. This should give us a brief stint of dry weather clear into
Tuesday with a warming trend that could see triple digits in our
southern most locations by Monday. Look for activity to
potentially return by the mid-week as model see another short-wave
disturbance move in tandem with the exiting upper-level low
located in the Pacific Northwest.

11

&&

.AVIATION...
(18Z TAFS)
Issued at 1239 PM CDT Thu Jun 15 2023

Conditions should remain VFR at AMA throughout the period, with
less certainty existing at KGUY and KDHT. Scattered low clouds are
already in place over KGUY and could linger for the rest of the
afternoon. Storms could potentially impact KGUY this afternoon
between 21-00z, so have included a TEMPO group during this time
frame when confidence is highest. Storms could be close to KDHT
around 20-23z, but confidence is too low to include any mentions
at this time. Otherwise winds will be veering around the dial
through the period with gusts up to 25-30kts possible this
afternoon, decreasing to about 10kts or less overnight into
tomorrow.

Harrel

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                58  86  60  90 /   0   0   0   0
Beaver OK                  58  83  60  85 /  40   0  30  10
Boise City OK              55  81  55  79 /  10  10  30  10
Borger TX                  60  87  63  91 /  10   0  10   0
Boys Ranch TX              57  87  59  90 /   0   0  10   0
Canyon TX                  58  88  60  91 /   0   0   0   0
Clarendon TX               60  87  62  90 /  10   0   0   0
Dalhart TX                 55  83  56  85 /   0   0  10  10
Guymon OK                  57  84  58  82 /  10   0  30  10
Hereford TX                58  90  60  93 /   0   0   0   0
Lipscomb TX                57  85  61  87 /  40   0  20  10
Pampa TX                   58  85  62  88 /  10   0  10   0
Shamrock TX                60  86  63  91 /  10   0  10  10
Wellington TX              61  88  64  93 /  10   0   0   0

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...None.
OK...None.
&&

SHORT TERM...38
LONG TERM....11
AVIATION...38
Hazardous weather outlook, Jun 15, 1:05 PM CST, 2 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
205 PM CDT Thu Jun 15 2023

OKZ001>003-TXZ001>020-317-161100-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
205 PM CDT Thu Jun 15 2023

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms are expected to develop across northern and eastern
sections of the combined Panhandles this afternoon and evening.
Some storms will likely become severe, with large hail, damaging
winds, and a few tornadoes the primary hazards.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorms are possible Friday afternoon through Saturday
night, mainly across northern and eastern sections of the area.
Some storms may become severe with large hail and damaging winds
the primary hazards, especially over the Saturday time frame.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this afternoon through
this evening.

In the hours before

Special weather statement, Jun 15, 2:49 PM CST, 59 minutes before
Special Weather Statement
National Weather Service Amarillo TX
349 PM CDT Thu Jun 15 2023

OKZ002-003-152130-
Texas OK-Beaver OK-
349 PM CDT Thu Jun 15 2023

...A strong thunderstorm will impact portions of northwestern Beaver
and eastern Texas Counties through 430 PM CDT...

At 349 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles north of Hooker, or 18 miles southwest of Liberal, moving
northeast at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Beaver, Hooker, Tyrone, Forgan, Hardesty, Baker, Adams, Boyd, Mocane,
Turpin and Floris.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3671 10046 3656 10127 3699 10142 3700 10051
TIME...MOT...LOC 2049Z 239DEG 20KT 3692 10123

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

LG
Special weather statement, Jun 15, 3:11 PM CST, 37 minutes before
Special Weather Statement
National Weather Service Amarillo TX
411 PM CDT Thu Jun 15 2023

OKZ001-152145-
Cimarron OK-
411 PM CDT Thu Jun 15 2023

...A strong thunderstorm will impact portions of northeastern
Cimarron County through 445 PM CDT...

At 411 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles south of Campo, or 15 miles north of Boise City, moving east at
20 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Keyes and Sturgis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 1000 PM CDT for the Panhandle
of Oklahoma.

&&

LAT...LON 3699 10203 3670 10203 3679 10267 3700 10261
TIME...MOT...LOC 2111Z 270DEG 16KT 3695 10251

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

LG
Local storm report, Jun 15, 3:15 PM CST, 33 minutes before
Preliminary Local Storm Report
National Weather Service Amarillo TX
415 PM CDT Thu Jun 15 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0357 PM     Hail             1 S Hooker              36.85N 101.21W
06/15/2023  E2.50 inch       Texas              OK   Trained Spotter

            Estimated between 2 to 2.5 in hail.

&&

SS
Local storm report, Jun 15, 3:17 PM CST, 31 minutes before
Preliminary Local Storm Report
National Weather Service Amarillo TX
417 PM CDT Thu Jun 15 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0357 PM     Hail             5 E Optima              36.77N 101.26W
06/15/2023  E2.00 inch       Texas              OK   Public

            Public sent in an image.

&&

SS

The radar

The Amarillo radar (KAMA), 153 km away, was scanning. The volume nearest the first event began at 21:47 UTC.

Open the radar archive at this moment

Event by event

4 tornado, 3 hail. Local standard time, as filed.

Hail, Ochiltree

When
June 15, 3:48 PM CST to 3:51 PM CST
Where
Ochiltree County, 0.56 mi W of Perryton to Perryton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.400, -100.810

Tornado, Ochiltree

When
June 15, 4:02 PM CST to 4:35 PM CST
Where
Ochiltree County, 8.88 mi S of Farnsworth to 12.39 mi SSE of Perryton Muni Arpt
Rating
EF2
Path length
17.35 mi
Path width
200 yd
Property damage
$114,000
Reported by
NWS Storm Survey
Coordinates
36.153, -100.949

Several land spouts developed along the flanking line of a|tornadic supercell storm just north of the area. Two of these|grew significantly and became rather strong and long lived|tornadoes that were documented by several storm chasers in the|area. The stronger of the twins was rated an EF2 based on snapped|power poles along the path, but both mostly remained in open|grasslands.The tornado remained in open county and produced very|little damage outside the occasional prairie scrub brush which it|ripped from the ground. It did cross Highway 70 snapping power|poles at its peak which provided the EF2 rating. The tornado also|crossed Highway 83 before roping out near Wolf Creek Park.

Tornado, Ochiltree

When
June 15, 4:06 PM CST to 4:17 PM CST
Where
Ochiltree County, 1.92 mi WNW of Perryton to 2.21 mi SSE of Perryton Muni Arpt
Rating
EF3
Path length
6.31 mi
Path width
880 yd
Deaths
3 direct, 0 indirect
Injuries
100 direct, 0 indirect
Property damage
$1.0 million
Reported by
NWS Storm Survey
Coordinates
36.413, -100.830

The tornado touched down to the northwest of Perryton and crossed|Highway 143. It entered town, where it caused significant damage|to a mobile home community. Dozens of mobile homes were|completely destroyed. It continued into downtown and caused|structural damage to several downtown shops, some with collapsed|walls. A microwave tower was also folded in half. The tornado|intensified and caused low end EF3 damage to a few retail stores|in downtown and along Ash Street, some of which were completely destroyed. |As the tornado continued to the southeast across Birch and Cedar |Streets, it damaged numerous mobile homes and single family structures, |continuing as an EF2 in this area. A cell phone tower was also brought |down, which resulted in telecommunication outages. The tornado affected an|industrial park area where it tossed several empty fuel tanks|across Texas 143 Loop and into a field. It also pushed a full tanker|truck into a pond along Loop 143. The tornado then crossed a|field, before damaging a grain bin and downing about ten power|poles along Highway 377. It crossed Highway 377 and lifted in an|open field before it reached County Road 20.

Tornado, Ochiltree

When
June 15, 4:12 PM CST to 4:30 PM CST
Where
Ochiltree County, 33.21 mi ENE of Pringle to 45.47 mi ENE of Pringle
Rating
EF0
Path length
12.26 mi
Path width
50 yd
Reported by
NWS Storm Survey
Coordinates
36.141, -100.905

This much smaller twin to a larger and stronger tornado tracked |mile or less south of the larger one. The tornado remained in|open county and produced no known damage, despite crossing some|power lines. The tornado crossed Highway 70 and County Road W|before dissipating. Track and times are estimated based on storm|chaser video, pictures and accounts.

Hail, Hemphill

When
June 15, 5:21 PM CST to 5:36 PM CST
Where
Hemphill County, 11.33 mi SE of Canadian to 11.7 mi ENE of Glazier
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
35.790, -100.230

Tornado, Lipscomb

When
June 15, 5:29 PM CST to 5:31 PM CST
Where
Lipscomb County, 3.04 mi S of Higgins to 3.96 mi SSE of Higgins
Rating
EF0
Path length
1.26 mi
Path width
50 yd
Continued into
Ellis, Ok (OUN)
Property damage
$1,000
Reported by
NWS Storm Survey
Coordinates
36.076, -100.018

This tornado developed to the west of Highway 1453. It resulted in a few downed tree branches before crossing into Ellis County, Oklahoma. This tornado was also observed by several storm spotters and chasers.

Hail, Lipscomb

When
June 15, 5:32 PM CST
Where
Lipscomb County, 0.56 mi W of Higgins
Measured
2 in hail
Reported by
Public
Coordinates
36.120, -100.030

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Tornado, Ochiltree2023-06-1511MaleMobile/Trailer HomeDirect
Tornado, Ochiltree2023-06-1566FemalePermanent HomeDirect
Tornado, Ochiltree2023-06-1567FemalePermanent HomeDirect

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyThe tornado archive for Texas, 2023Warnings in Texas, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1112250, 1112335, 1112298, 1112340, 1112256, 1114834, 1112262.